Thunderstorm Wind, Edmunds
- When
- May 28, 3:20 PM CST
- Where
- Edmunds County, 4.93 mi NNW of Mina
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.500, -98.790
A tree was downed by sixty-five mph winds.
Several high based thunderstorms developed in an atmosphere with dry low levels and strong winds aloft, resulting in isolated severe winds and hail across parts of northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several high based thunderstorms developed in an atmosphere with dry low levels and strong winds aloft, resulting in isolated severe winds and hail across parts of northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 28, 1:50 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 250 PM CDT Sun May 28 2017 .SHORT TERM...(This Evening through Monday Afternoon) Issued at 249 PM CDT Sun May 28 2017 Shortwave activity on the back of an upper trough is generating some showers and thunderstorms across the region this afternoon. Some of these showers have been producing 50 mph wind gusts and small hail. Showers and thunderstorms will taper off this evening after sunset. Skies will clear by midnight and temps will fall off rapidly. Nudged overnight lows a bit lower than guidance given the low dewpoints. As the upper trough pushes further south tonight and Monday, low clouds will move over the eastern Dakotas. Steadier light rain or drizzle is possible east of the James River for Memorial Day. Temps will cool across the area tomorrow, as well, with highs only in the 60s expected. Winds, however, will increase out of the northwest again and remain gusty especially across the eastern cwa. .LONG TERM...(Monday Evening through Sunday) Issued at 249 PM CDT Sun May 28 2017 Will continue to advertise temperatures a tick below blended guidance for Tuesday and Wednesday mornings as Canadian high pressure settles overhead with 850mb temperatures bottoming out across the forecast area between +1 and +4C, about a standard deviation below climo. Will maintain blended guidance as GFS BUFKIT soundings support elevated instability and a low level jet early Thursday. Temperatures remain cool in the mid levels, but will be warming as there is upper ridging moves out of the Rockies and into the plains states. As the previous forecaster also alluded to, there is trough that will attempt to push through the upper ridge across the center of the nation. Guidance continues to generate some convection surrounding this feature, though models diverge on how to best handle this feature as it is expected to weaken as it moves overhead with the possibility that the upper ridge re-strengthens in its wake as we see an upper low deepen over the Pacific Northwest. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1225 PM CDT Sun May 28 2017 VFR conditions are expected through tonight. Scattered showers and some isolated thunder are expected this afternoon and evening. MVFR stratus will push south into eastern SD Monday morning and potentially affect KATY and KABR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Wise LONG TERM...Connelly AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 428 AM CDT Sun May 28 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 428 AM CDT Sun May 28 2017 /328 AM MDT Sun May 28 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Widely scattered afternoon showers and thunderstorms are forecast across the region today. The more organized showers and storms that develop will be capable of producing gusty winds in excess of 40 or 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 11 S BULLHEAD 45.61N 101.06W
05/28/2017 M57 MPH CORSON SD MESONET
RADAR ESTIMATED TIME.
&&
RLSpecial Weather Statement
National Weather Service Aberdeen SD
331 PM CDT SUN MAY 28 2017
SDZ015-016-033>035-045-282115-
Hughes SD-Stanley SD-Dewey SD-Sully SD-Potter SD-Jones SD-
331 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES...SULLY...
STANLEY...SOUTHWESTERN POTTER...SOUTHEASTERN DEWEY AND NORTHWESTERN
HUGHES COUNTIES UNTIL 415 PM CDT/315 PM MDT/...
At 331 PM CDT/231 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Swiftbird Day School to 12
miles northwest of Sansarc. Movement was southeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Pierre, Fort Pierre, Onida, Blunt, Agar, Bush'S Landing, Swiftbird,
Spring Creek Rec Area, Little Bend Rec Area, Brown Church, Laplant,
Hayes, Ridgeview, Sansarc, Tiospaye Topa School, Swiftbird Day
School, Van Metre, West Shore Rec Area, southern Lake Oahe and Grey
Goose.
LAT...LON 4494 10114 4525 10057 4463 9972 4406 10096
4439 10116
TIME...MOT...LOC 2031Z 319DEG 45KT 4509 10042 4468 10115
LueckPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST PIERPONT 45.50N 97.83W
05/28/2017 E50 MPH DAY SD LAW ENFORCEMENT
&&
RLSpecial Weather Statement National Weather Service Aberdeen SD 339 PM CDT SUN MAY 28 2017 SDZ007-008-011-018>021-282115- Marshall SD-Clark SD-Spink SD-Grant SD-Day SD-Codington SD- Roberts SD- 339 PM CDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTS...DAY... SOUTHEASTERN MARSHALL...WESTERN GRANT...NORTHERN CLARK...EASTERN SPINK AND NORTHWESTERN CODINGTON COUNTIES UNTIL 415 PM CDT... At 339 PM CDT, the public reported strong thunderstorms along a line extending from 7 miles west of Opitz Lake to near Crandall. Movement was east at 50 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Webster, Waubay, Florence, Bristol, Henry, Roslyn, Wallace, Bradley, Ortley, Grenville, Garden City, Butler, Lily, Crandall, Crocker, Finley Heights Housing, Grass Lake, Swan Lake, Rudebusch Corner and Blue Dog Lake. LAT...LON 4553 9700 4487 9747 4508 9806 4566 9766 TIME...MOT...LOC 2039Z 285DEG 51KT 4556 9764 4519 9794 Connelly
Special Weather Statement National Weather Service Aberdeen SD 341 PM CDT SUN MAY 28 2017 SDZ005-006-010-282130- Brown SD-McPherson SD-Edmunds SD- 341 PM CDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS... NORTHWESTERN BROWN AND EASTERN MCPHERSON COUNTIES UNTIL 430 PM CDT... At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near Spring Creek Colony, or 18 miles southeast of Ashley, moving southeast at 50 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Leola, Frederick, Westport, Forbes, Long Lake, Wetonka, Barnard, Plainview Colony, Mina, Grassland Colony, Mina Lake Rec Area, Elm Lake, Spring Creek Colony, Long Lake Colony, Deerfield Colony, Sand Lake Wildlife Refuge and Richmond Lake Rec Area. LAT...LON 4576 9822 4538 9878 4594 9953 4594 9854 TIME...MOT...LOC 2041Z 319DEG 43KT 4591 9902 Lueck
Special Weather Statement
National Weather Service Aberdeen SD
416 PM CDT SUN MAY 28 2017
MNZ039-046-SDZ007-008-020>023-282145-
Traverse MN-Big Stone MN-Marshall SD-Hamlin SD-Deuel SD-Grant SD-
Codington SD-Roberts SD-
416 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR TRAVERSE...WESTERN BIG STONE...
NORTHWESTERN DEUEL...ROBERTS...SOUTHEASTERN DAY...EASTERN MARSHALL...
NORTHEASTERN HAMLIN...GRANT AND CODINGTON COUNTIES UNTIL 445 PM
CDT...
At 416 PM CDT, the public reported strong thunderstorms along a line
extending from near New Effington to near Goose Lake. Movement was
southeast at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Watertown, Milbank, Sisseton, Ortonville, Wheaton, Big Stone City,
Castlewood, Browns Valley, Graceville, Veblen, Wilmot, Clinton,
Rosholt, Florence, Summit, Rauville, Henry, New Effington, Beardsley
and South Shore.
LAT...LON 4602 9657 4573 9638 4526 9638 4527 9645
4512 9645 4461 9689 4486 9749 4515 9729
4516 9722 4555 9723 4593 9750 4594 9656
TIME...MOT...LOC 2116Z 295DEG 49KT 4578 9692 4478 9729
ConnellyThe Aberdeen radar (KABR), 30 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was downed by sixty-five mph winds.
Sixty mph winds were estimated.
Some golf ball hail fell east of Turton.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 703338, 703339, 703340, 703337, 703342.